Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 15, NWS Reno, NV

December 7, 2019Mono County, California; 5 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 7, 2019, 3:27 AM PST for Mono County, California; 5 counties in Nevada. It took effect at Dec 7, 2019, 11:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2019, 3:27 AM PST (11:27 UTC)
In effect from
Dec 7, 2019, 11:00 AM PST
Expired
Dec 7, 2019, 10:00 PM PST
In force
11 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS75 KREV 071127
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
327 AM PST Sat Dec 7 2019

NVZ003-080300-
/O.NEW.KREV.WI.Y.0015.191207T1900Z-191208T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
327 AM PST Sat Dec 7 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PST
THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts to 45 mph. Gusts to
  50 mph through Carson Valley and wind prone locations.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 11 AM this morning to 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel restrictions for high profile vehicles possible. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-080300-
/O.CON.KREV.LW.Y.0046.191207T1200Z-191208T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
327 AM PST Sat Dec 7 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR PYRAMID LAKE...

* WHAT...Southeast winds 15 to 20 mph with gusts up to 40 mph 
  expected. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
392 
WWUS75 KREV 072228
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
228 PM PST Sat Dec 7 2019

CAZ073-NVZ001-080600-
/O.EXB.KREV.WI.Y.0015.191208T0000Z-191208T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
228 PM PST Sat Dec 7 2019

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts 45 to 55 mph. Ridge
  gusts up to 70 mph.

* WHERE...Mineral and Southern Lyon Counties and Mono County,
  including the Highway 395 and Highway 95 corridors.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could be hazardous for high profile
  vehicles. Tree limbs could be blown down and a few power outages
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans which could blow away in winds. 

&&

$$

NVZ003-080300-
/O.CON.KREV.WI.Y.0015.000000T0000Z-191208T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
228 PM PST Sat Dec 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* CHANGES...none.

* WHAT...South winds 15 to 25 mph with gusts to 45 mph. Gusts to 
  50 mph through Carson Valley and wind prone locations.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel restrictions for high profile vehicles are possible. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday 
decorations, and trash cans which could blow away in winds.

&&

$$

NVZ004-080300-
/O.CON.KREV.LW.Y.0046.000000T0000Z-191208T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
228 PM PST Sat Dec 7 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR PYRAMID LAKE...

* CHANGES...none.

* WHAT...South to southeast winds 15 to 25 mph with gusts up to 40
  mph. Waves 1 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
165 
WWUS75 KREV 080252
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
652 PM PST Sat Dec 7 2019

NVZ003-080400-
/O.EXP.KREV.WI.Y.0015.000000T0000Z-191208T0300Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
652 PM PST Sat Dec 7 2019

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

The Wind Advisory will expire on time this evening as gusty winds
have diminished across the area with precipitation moving in from
the west. 

$$

NVZ004-080400-
/O.EXP.KREV.LW.Y.0046.000000T0000Z-191208T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
652 PM PST Sat Dec 7 2019

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING FOR
PYRAMID LAKE...

The Lake Wind Advisory for Pyramid Lake will expire on time this
evening as gusty winds have diminished with precipitation moving
in from the southwest.

$$

CAZ073-NVZ001-080600-
/O.CON.KREV.WI.Y.0015.000000T0000Z-191208T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
652 PM PST Sat Dec 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* CHANGES...No changes.

* WHAT...South winds 15 to 25 mph with gusts 45 to 55 mph. Ridge 
  gusts up to 70 mph.

* WHERE...Mineral and Southern Lyon Counties and Mono County, 
  including the Highway 395 and Highway 95 corridors.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could be hazardous for high profile 
  vehicles. Tree limbs could be blown down and a few power 
  outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor items such as patio furniture, holiday
decorations, and trash cans which could blow away in winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
459 
WWUS75 KREV 080620
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1020 PM PST Sat Dec 7 2019

CAZ073-NVZ001-080730-
/O.EXP.KREV.WI.Y.0015.000000T0000Z-191208T0600Z/
Mono County-Mineral and Southern Lyon Counties-
Including the cities of Bridgeport, Coleville, Lee Vining, 
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, 
and Schurz
1020 PM PST Sat Dec 7 2019

...WIND ADVISORY HAS EXPIRED...

Winds continue to diminish tonight, remaining breezy through
Sunday afternoon.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 7, 3:25 AM PST, 2 minutes earlier.

Area forecast discussion, Dec 7, 3:25 AM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
325 AM PST Sat Dec 7 2019

.SYNOPSIS...

A winter storm will impact the region today with strong gusty
winds, heavy wet mountain snow, and periods of mainly rain in the
valleys tonight through Sunday morning. Quiet weather with valley
inversions is forecast most of next week. A weak storm with rain
or snow is possible late week.

&&

.SHORT TERM...

First wave of moisture associated with our incoming winter storm
has arrived across the Sierra with CalTrans road cams showing
snow covered passes. Snow levels are currently bouncing around
the 6000-6500' level with some slushy accumulations evident around
Lake Tahoe level.

**RAIN/SNOW**

Overall no significant changes with the forecast in terms of
expected snowfall amounts. See the Winter Storm Warning for detail
on expected snowfall totals through Sunday. The current wave of
moisture will peak by mid-morning with a steady rise in snow
levels (7000' Tahoe Basin and 7500' in Mono county).

Expect slow and difficult travel across Sierra passes this
morning due to snow covered and slushy roads. Conditions will get
worse this afternoon as a stronger, more intense band of moisture
moves through. This portion of the storm will feature dynamic
forcing from the upper jet and surface cold front as the upper
shortwave arrives. This will also be the period when snow levels
descend to around 6000' by late afternoon/early evening.

Travel impacts will become more widespread due to the lowering
snow levels and more intense snowfall rates with a few lightning
strikes also possible. Definitely want to avoid travel through
the Sierra during this time if at all possible. This will also be
the peak period for spillover rainfall across western Nevada with
minor flooding in poor-drainage areas possible if rain rates are
intense. A changeover to wet snow is likely above 5000' with an
inch or two of slushy accumulations possible for foothill areas.

Current timing for the stronger rain/snow band looking to move
into Lassen and Plumas counties around 2pm, then reaching the
I-80 corridor around 4-5pm. Mono county will see this band arrive
across the north about 10pm and push through Mammoth Lakes by
daybreak Sunday. Behind the front, snow showers will continue
under a cold unstable airmass with snow pellet showers possible
mainly across mountains but W Nevada valleys could see some light
snow accumulation that could impact travel.

**GUSTY WINDS**

Strong and gusty winds are also expected today as the upper jet
passes across the Sierra and western Nevada. Some peak wind gusts
of 40-50 mph range have already been observed across the Tahoe
Basin and along the Highway 395 corridor across western Nevada and
into Mono County.

Although continuous high winds aren't expected with this storm,
it will produce sudden spikes of strong wind gusts as the lower
atmosphere mixes. This will be most pronounced this afternoon
ahead of the cold frontal passage. Periods of peak gusts of 45-50
mph are expected today particularly across the Carson Valley and
wind prone locations along the Highway 395/I-580 corridor. As
such have issued a Wind Advisory for portions of western Nevada
including North Valleys, Reno, Carson City, and Carson Valley.

Primary impacts with these winds include: Dangerous lake
conditions for Tahoe and Pyramid Lake, high profile vehicle
restrictions for Hwys 95 and 395/I-580, and aviation concerns
(see Aviation discussion). These winds will be strong enough to
blow around any outdoor holiday decor, so make sure they are
secured or taken indoors unless you want to see that inflatable
reindeer take flight. Fuentes

.LONG TERM...Monday onward...

The week ahead looks fairly quiet on the weather front, especially
compared to what we have been dealing with lately. A ridge begins
building into the west for the first part of the week, with the
greatest concern being developing inversions as the upper
elevations warm quicker than lower valleys. This will bring
limited mixing and ventilation, with potential air quality
concerns. Model forecast soundings are looking less likely for
fog/stratus development outside of early morning hours in the
typical locations. Simulations show drier air working into the
region behind the exiting system, lessening chances. Luckily, the
ridge doesn't hang around long, with better ventilation the
remainder of the week.

A weak passing wave on Wednesday could bring a quick shot of light
rain/snow to the region. Even though it isn't much, it also doesn't
take much snow to create travel headaches. Another fast moving, weak
system could bring additional rain/snow next weekend, but this does
not look like a major storm by any stretch. -Dawn

&&

.AVIATION...

Winds are beginning to increase this morning, which are expected to
further strengthen today ahead of a cold front. These winds are
likely to bring wind shear and turbulence to the region. The one
good thing -- winds should finally clear the low stratus and fog
that has been stubborn to erode in many valleys. Peak southerly wind
speeds will occur from approximately 19z-01z along the eastern
Sierra front where gusts could reach 35-45 kts. Mountain wave
turbulence is anticipated as the polar and subtropical jet streams
collide over the Sierra by this afternoon. Ridgetop southwesterly
wind speeds will be sustained at 50-70 kts.

Prefrontal valley rain and mountain snow early this morning, will
taper back to mainly over the Sierra by mid-morning as the southerly
flow increases and limits spillover into western Nevada. This will
also bring snow levels up with only rain anticipated at terminal
sites through this evening. A cold frontal passage will once again
drop snow levels with rain transitioning to snow at KTRK/KTVL around
03z this evening with a mix of rain and snow at KMMH by the evening,
turning to snow between 03-06z. For all western Nevada terminals,
including KRNO, only rain is expected. The heaviest rain and snow
rates will be along the cold front from 00z-07z north of US-50 and
04z-12z south of there. Expect low ceilings and visibility with
widespread terrain obscuration. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning until noon PST Sunday above 6500 feet in
     NVZ002.

     Wind Advisory from 11 AM this morning to 7 PM PST this evening
     NVZ003.

     Lake Wind Advisory until 7 PM PST this evening for Pyramid Lake
     in NVZ004.

CA...Winter Storm Warning until noon PST Sunday above 5500 feet in
     CAZ071.

     Winter Storm Warning until noon PST Sunday above 7000 feet in
     CAZ073.

     Winter Storm Warning until noon PST Sunday above 6500 feet in
     CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Dec 6, 11:03 PM PST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service RENO NV
1103 PM PST Fri Dec 6 2019

CAZ070-NVZ001-003>005-071915-
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi,
Gardnerville, Virginia City, Fernley, Fallon, Lovelock,
Silver Springs, Nixon, Imlay, Empire, and Gerlach
1103 PM PST Fri Dec 6 2019

...Winter Storm Starting Tonight...

* This statement is focused on Western Nevada.

* A moderate winter storm will impact the Sierra and western
  Nevada starting this evening. For western Nevada, scattered
  light rain showers will develop overnight through most of
  Saturday. Strong and gusty winds with gusts of 40-50 mph are
  possible Saturday especially in the afternoon. Travel impacts
  due to wind are possible on normally wind prone roads.

* A period of heavier rains is likely Saturday late afternoon into
  the evening before changing to light snow showers by Sunday
  morning for lower valleys. The heavy rains could lead to minor
  flooding of poor drainage areas. Snow impacts to travel are
  possible early Sunday morning above 5000 feet, however
  accumulation amounts will be light. Much more substantial snows
  and travel impacts are expected in the Sierra.

* Prepare now for this next storm by ensuring your vehicle is
  ready for snow. Plan on there being travel delays due to rain or
  snow this weekend. Drivers of high profile vehicles should be
  prepared for strong winds and monitor for possible road
  restrictions Saturday. Also take some time to check and clean
  gutters and drains around your property ahead of heavy rains.

http://weather.gov/reno

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.